Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 114, NWS Melbourne, FL

August 30, 1998Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 30, 1998, 6:25 PM EDT for Orange County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1998, 6:25 PM EDT (22:25 UTC)
Expired
Aug 30, 1998, 7:10 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS01 KMLB 302227 RRA
SVRMLB
FLC095-302310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
625 PM EDT SUN AUG 30 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     WESTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 710 PM EDT

* AT 625 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF DOWNTOWN ORLANDO.  MOVEMENT
  WAS SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    INTERNATIONAL DRIVE AREA BY 640 PM
    DISNEY AREA BY 650 PM



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:00 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 3:00 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SUN AUG 30 1998

EAST COAST SEA BREEZE BOUNDARY WELL DEFINED ON SATELLITE...WILL
CONTINUE TO PUSH INLAND REMAINDER OF AFTERNOON. INSTABILITY
ASSOCIATED WITH UPPER LOW OFFSHORE TBW COMBINED WITH LOW LEVEL
CONVERGENCE ALONG SEA/LAKE/OUTFLOW BOUNDARIES WILL LEAD TO SCATTERED
STORMS OVER THE INTERIOR THROUGH LATE AFTERNOON.

INTERESTING EVOLUTION OF SHORT RANGE MODELS THIS PERIOD AS ETA AND
AVN DEVELOP TROPICAL DISTURBANCE CURRENTLY OVER THE YUCATAN AND LIFT
SYSTEM NORTH TOWARDS UPPER GULF COAST. DEVELOPMENT OF EASTERN U.S.
LONG WAVE TROUGH NEXT 48 HOURS WOULD APPEAR TO STEER ANY TROPICAL
SYSTEM INTO/TOWARD NE GULF BY LATE IN PERIOD. NGM ALSO DEEPENS LOW
OVER GULF BUT NOT AS MUCH AS OTHER MODELS. IN ANY CASE...TROPICAL
MOISTURE WILL LIKELY INCREASE OVER CWA FROM THE SOUTH THIS PERIOD.
POPS IN SCATTERED/GOOD CHANCE CATEGORY WITH BEST CHANCES DURING
AFTERNO2ONS OVER INTERIOR AS SEA BREEZE DOMINATES MONDAY...AND
POSSIBLY TUESDAY.

STAY TUNED FOR POSSIBLE TROPICAL DEVELOPMENT IN THE GULF.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:04 PM EDTSevere Thunderstorm WarningMLBOsceola66 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.